Trough’s and Peak’s: A Hitchhikers Guide to “Say Yes to Drugs”

Delnor Wiggins Beach December 2013

When I was young and seeking a career path,  I wish my intuition/Fate would have led me to train in the practices I would actually need now that I am a special needs parent (maybe I should have paid more attention to the Ouija Board or Crystal Ball… hmmm where did I put that fortune cookie?).    Anyway.  Now, with a complicated (love these Politically Correct words!  OMG) eleven year old son, I am slowly gaining knowledge in various disciplines to care for Riley properly.  Medical, various therapies, nutritional, educational and advocacy areas is what I practice (a new view for “Jack of All Trades”?).  Riley’s Smile seems as good a place as ever to review my basics to keep me reasonably conversant when meeting with the professionals who aid in Riley’s care.

I will begin with reaching therapeutic drug levels.

Riley requires up to ten medications on a daily basis (still can’t find that bumper sticker that says “Say Yes to Drugs”).  The Four Horsemen (my husband calls them that) are anti-seizure prescriptions.  Last October, Depakote, divalproex sodium, (http://www.drugs.com/depakote.html) was added to his regimen by the Neurologist as he continues to suffer break-through seizures (http://www.touchneurology.com/articles/breakthrough-seizures-approach-prevention-and-diagnosis).  This is where the Drug Train begins, balancing the Peaks and Troughs:  Reaching the necessary Depakote dosage to help Riley control his seizures is an ongoing challenge requiring several neurology clinics, phone conversations, updates and well-timed blood draws.  While seeking a range of 50 – 100 our lab results monitoring our dosing have read: 13, 26 and 53.  It appears that Riley has a high metabolism and it has been difficult to reach the necessary level of effectiveness for the drug.

Therapeutic Range: (http://www.wisegeek.com/what-is-a-therapeutic-level.htm) This is found through blood tests in a laboratory.  Each specific medication has a range of presence in the bloodstream which will represent its maximum effectiveness without doing damage/being toxic (akin to how many drinks can you have at the company party without doing too much damage to your career!).  This may vary between patients (or going back to the company party what your coworkers are like!).  Of course, a level only lets us know that Riley is keeping the drug in his system but does not override simple observation of effectiveness (http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2730002/).

Peak and Trough: (http://wiki.answers.com/Q/What_is_peak_and_trough_in_medical_terms) These terms refer to the highest level and lowest levels of medication in the bloodstream throughout the day.  The peak will be found soon after administering a dose and the trough is before the next dose is taken.  These times are important to establish when planning blood tests ordered by your specialists.  Discuss the best timing with the doctor before leaving the appointment for the most accurate results.

Metabolism: The processes of the body that convert and use energy to accomplish all physical and chemical processes.  Some people have faster metabolisms than others… need proof? How many times have your cursed your size 4 friend who just ate a plate of nachos and 2 Bacon Burgers for breakfast!

Neurometablic Disorder: (http://www.dana.org/Publications/GuideDetails.aspx?id=50026) As I understand this, the brain has its own metabolic processes that have become disrupted as a result of disease or injury.  Riley’s brain suffered massive bleeding due to the original hemorrhage, the blood bathed his brain depositing metals which may continue to interfere with normal chemical processes (Investigation of cellular and molecular pathology of neurometabolic disorders: http://www.ucl.ac.uk/ich/education-ich/phd-prog/phd_studentships/3-year-impact-goshcc-PD). One consequence of having a neurometabolic disorder results in a lack of metabolizing the drug resulting in liver injury.

Depakote Concerns: Depakote may cause liver failure, mostly for patients under the age of two, also, increase or decrease of appetite, hair thinning, lowering of platelet counts in high doses, acute pancreatis resulting in vomiting and gastric pain.  Each increase causes excessive drowsiness for several days afterward… not that I am complaining about Riley actually sleeping.

That is my little lesson for the day.  This has been simplified for my own understanding as much as anyone else’s.  I am very happy you stopped by Riley’s Smile today!

Stacie

One Response to Trough’s and Peak’s: A Hitchhikers Guide to “Say Yes to Drugs”

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

Powered by WordPress | Rileys Smile